“I think there’s always been a concern but it has been brought to a head in the last few years,” Nelson says.
“It was not recommended anymore for post-surgical treatment of tonsillectomies. It’s not recommended anymore for kids to get codeine in cough medicine,” he says.
That’s because the drug can cause negative side effects in 7 to 8 percent of children who metabolize the drug differently, the study found. And doctors can’t know which children will have the severe side effects without advanced genetic testing.
Children with severe side effects from codeine feel extra sleepy, are often difficult to wake and can have slowed breathing after what’s considered a normal dose of the drug, Nelson says.
“Those are worrisome symptoms that can progress to complete stopping of breathing and even death,” says Dr. Stephen Teach, who practices in the emergency room at Children’s Hospital.
Doctors say over-the-counter painkillers can work just as well as codeine and if a stronger painkiller is needed, another more controllable drug can be prescribed.
“Codeine is not a very good drug. It doesn’t work especially well as a pain medicine and it really doesn’t work at all as a cough suppressant,” Teach says. “It’s really best, I think. as a community that we let go of the drug all together and move on.”